May 18, 2004
My sister was diagnosed as HIV positive more than 10 years ago. She for more than 5 years been at undetectable load levels. She is frustrated she's taking as many as 18 pill a day, most of which seem to be causing more problems tha providing any solution. I fact on doctor told her that if she was dianosed today that would have prescribed 'NO" medication for her! She is currently so angry she plans to stop taking her medication altogether. I've told to try to sort it out with her doctor, but I'm worried about what she will do. I assume she would be considered a "nonprogressor", are there any new rule of thumb of how to treat them? Are many of then being taken off medication or are having their therpy modified?
Response from Dr. Lee
It is frustrating to take so many pills daily. The doctor who told her she would be on no medicines if she was diagnosed today either has information that you have not provided or is wrong. Ten years ago we did not have the ability to test viral levels in the blood and therefore could not apply the current guidelines (which are based on untreated levels of T cells and virus, not the levels after treatment). That is also why your sister would not be a non-progressor. The term is not usually applied to people who are on therapy.
I agree that she should sort this all out with her doctor. In fact, if she makes the wrong decision, it may affect her ability to resume treatment and may actually shorten her life. She's hung in there this long, best to wait and have a full discussion with a doc who knows her case and has knowledge about HIV.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
- Tingling In Feet After Swallowing Sperm Sign Of HIV AIDS
- Tingling Lips After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- White Bumps After Getting Scratched Worried I Have HIV
- White Bumps On Penis After Unprotected Sex Without Ejaculation Worried I Have HIV
- How Long Does It Take To Get Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.